Kansas, 2011Lightning Strike in Kansas, September 10, 2011
September 10, 2011 · NWS TOP · 1 event in 1 county or zone
A resident of New Strawn was riding her bicycle on John Redmond Dam when she was struck by lightning which was produced by passing thunderstorms. She was struck by the lightning on Saturday, September 10 2011, and passed away on Wednesday, September 14 2011 at a hospital in Topeka at the age of 48.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A resident of New Strawn was riding her bicycle on John Redmond Dam when she was struck by lightning which was produced by passing thunderstorms. She was struck by the lightning on Saturday, September 10 2011, and passed away on Wednesday, September 14 2011 at a hospital in Topeka at the age of 48.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 10, 2:50 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Sep 10, 2:50 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT SAT SEP 10 2011
.DISCUSSION...
.DISCUSSION...
UPPER LOW CONTINUES TO WALLOW OVER MISSOURI TODAY WITH RATHER RARE
60KT ENE UPPER LEVEL JET OVER NORTHEAST KANSAS AT 12Z. RESPECTABLE
MID LEVEL MOISTURE WITH ENOUGH LOW LEVEL INSTABILITY IN DAYTIME
HEATING TO PROMOTE SCATTERED SHOWERS AND A FEW THUNDERSTORMS IN EAST
CENTRAL AND SOUTHEAST KANSAS AND MUCH OF MISSOURI. SURFACE PATTERN
REMAINS RATHER WEAK WITH WEAK HIGH PRESSURE IN THE HIGH PLAINS AND
WEAK LOW PRESSURE NEAR THE UPPER LOW.
PROBABLY HAVE SEVERAL MORE HOURS OF PRECIP POTENTIAL WITH DECENT
INSOLATION REMAINING FOR WEAK INSTABILITY TO INCREASE A BIT MORE.
COULD SEE A FEW DOWNBURSTS NEAR SEVERE LEVELS BUT OVERALL POTENTIAL
IS LOW. SKIES SHOULD CLEAR SOMEWHAT OVERNIGHT BUT SOME HIGH CLOUDS
REMAIN AND 925MB WINDS AROUND 10KT SHOULD KEEP THE BOUNDARY LAYER
MIXED ENOUGH FOR LITTLE FOG CONCERN. UPPER TROF MOVING INTO THE
PACIFIC NORTHWEST SHOULD HELP PUSH THE LOW EAST FOR SUNDAY WITH A
WARMING TREND ENSUING. TEMPS STILL ON TRACK TO REACH THE MID 80S.
65
FOR SUNDAY NIGHT AND MONDAY...A RELATIVELY DRY AIRMASS AND LITTLE OR
NO FORCING SHOULD LEAD TO A DRY FORECAST. INCREASING WARM AIR
ADVECTION FROM THE SOUTH AND SOUTHWEST SHOULD ALLOW TEMPS TO WARM
INTO THE LOWER AND MID 90S. THE NAM SHOWS THE BOUNDARY LAYER MIXING
TO AROUND 750 MB. STAYED UNDER THE VERY WARM MET NUMBERS FOR NOW
GIVEN THAT IT IS THE MIDDLE OF SEPT AND THE SUN ANGLE CONTINUES TO
GET LOWER.
MONDAY NIGHT AND TUESDAY SHOULD SEE A FRONTAL PASSAGE MOVE ACROSS
CENTRAL AND EASTERN KS. MOISTURE AVAILABILITY WILL BE THE MAIN
DETRACTOR FROM PRECIP CHANCES. THE MODELS HAVE TRENDED FASTER WITH
THE FRONTAL TIMING...AND THE GFS AND ECMWF ARE TRYING TO PUSH THE
FRONT SOUTH OF THE FORECAST AREA BY PEAK HEATING. CAN NOT COMPLETELY
RULE OUT AN ISOLATED STORM OR TWO DEVELOPING ALONG THE BOUNDARY
TUESDAY AFTERNOON. BUT THIS PROB LOOKS TO BE AROUND 10 PERCENT FOR
ANY GIVEN LOCATION...ESPECIALLY IF THE FRONT IS INTO SOUTHEAST KS BY
PEAK HEATING..
TUESDAY NIGHT THROUGH THURSDAY NIGHT SHOULD SEE INCREASING CHANCES
FOR PRECIP. THE GFS AND ECMWF SHOW INCREASING WARM AIR AND MOISTURE
ADVECTION DEVELOPING OVER THE COOL SURFACE RIDGE WEDNESDAY NIGHT AND
THURSDAY. WITH THE STRONG SIGNAL FOR OVERRUNNING PRECIP...HAVE
TRENDED POPS UP FOR WEDNESDAY NIGHT AND THURSDAY INTO THE 40 AND 50
PERCENT RANGE. TEMPS SHOULD ALSO BE COOL WITH CONTINUED SURFACE COLD
AIR ADVECTION FROM THE NORTHEAST AND LIMITED INSOLATION WITH PRECIP
/THURSDAY COULD END UP BEING A GOOD CHILI NIGHT/.
ANOTHER WAVE AND INCREASING MOISTURE ADVECTION IS PROGGED TO MOVE
ACROSS THE CENTRAL PLAINS SATURDAY. THEREFORE HAVE INSERTED POPS
AROUND 30 PERCENT FOR THE DAY.
WOLTERS
&&
.AVIATION...
VFR CONDITIONS STILL EXPECTED TO DOMINATE THROUGH SUNDAY MORNING.
SCATTERED SHOWERS AND A FEW STORMS ONGOING IN CENTRAL MISSOURI
SHOULD DEVELOP ON SOUTHWEST INTO THE TOP/FOE AREA THIS AFTERNOON
AS UPPER LOW LINGERS TO THE EAST. WILL NEED TO WATCH TRENDS FOR
TEMPORARY TS AND VISIBILITY IMPACTS THIS AFTERNOON...BUT
CONFIDENCE IS TOO LOW TO SPECIFY WHEN THIS MAY HAPPEN. MHK STILL
TOO FAR REMOVED FROM LOW FOR PRECIPITATION INCLUSION. SHOULD HAVE
ENOUGH MIXING AND CIRRUS TO KEEP VISIBILITIES VFR TONIGHT INTO
SUNDAY MORNING.
65
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 10, 2:56 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
356 PM CDT SAT SEP 10 2011
KSZ008>012-020>024-026-034>040-054>056-058-059-112100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
356 PM CDT SAT SEP 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON. THE
STRONGEST STORMS MAY PRODUCE FREQUENT LIGHTNING...GUSTY WINDS UP
TO 40 MPH...AND PEA SIZE HAIL...BUT SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED THUNDERSTORMS ARE POSSIBLE ON TUESDAY EVENING THROUGH
WEDNESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Lightning, Coffey
- When
- September 10, 5:30 PM CST
- Where
- Coffey County, 2.53 mi ENE of Burlington Arpt
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 38.239, -95.760
The Emporia Gazette reported that Patty Gilliam, a Spanish teacher from Emporia High School died on Wednesday, September 14, 2011 from injuries sustained from a lightning strike that occurred on Saturday September 10, 2011. She was riding her bicycle across John Redmond Dam when she was struck by lightning which was produced from passing thunderstorms. She was listed as 48 years old.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, September 10, 20111 death · 1 event
- Flash Flooding and Hail in Arizona, September 10, 20111 injured · $545,000 · 1 in hail · 8 events
- Flooding and Wildfire in California, September 10 to 30, 20112 injured · $125,000 · 10 events
- Dust Storm and Hail in Arizona, September 10, 2011$152,000 · 1 in hail · 10 events
- Flash Flood and Hail in Nevada, September 10 to 11, 2011$101,000 · 1 in hail · 4 events
- Wildfire in Arkansas, September 10 to 11, 2011$40,000 · 1 event
- Flooding in Pennsylvania, September 10, 2011$13,000 · 2 events
- Flash Flooding and Hail in California, September 10 to 13, 20111 in hail · 6 events
- Flash Flooding and Hail in California, September 10, 20111.25 in hail · 4 events
- Hail in Arizona, September 10, 20111 in hail · 2 events
- Flood in Alaska, September 10 to 11, 2011$10,000 · 1 event
- Wildfire in Oklahoma, September 10 to 14, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333107.